Many times, I have written about the risks of herbal remedies and dietary supplements, and about the folly of not regulating these and requiring the scientific testing for safety and efficacy that is required of real medicine (e.g. 1, 2, 3, 4, 5). A recent article in the New England Journal of Medicine adds further evidence to the risks of such unregulated products.
Geller, A. et al. Emergency Department Visits for Adverse Events Related to Dietary Supplements. N Engl J Med 2015; 373:1531-1540
This study found that the major causes of harm from supplements included accidental ingestion by children, and heart problems in young, otherwise health adults using them for weight loss or for greater “energy.” However, even micronutrients were responsible for emergency room visits and hospitalizations in older Americans.
Nothing that has a measurable effect on the body, even if it has benefits, is without risk, and these products won’t be safe or useful until we require manufacturers to produce reliable scientific evidence about their effects before they are allowed to sell them.
We used nationally representative surveillance data from 63 emergency departments obtained from 2004 through 2013 to describe visits to U.S. emergency departments because of adverse events related to dietary supplements.
On the basis of 3667 cases, we estimated that 23,005 (95% confidence interval [CI], 18,611 to 27,398) emergency department visits per year were attributed to adverse events related to dietary supplements. These visits resulted in an estimated 2154 hospitalizations (95% CI, 1342 to 2967) annually. Such visits frequently involved young adults between the ages of 20 and 34 years (28.0% of visits; 95% CI, 25.1 to 30.8) and unsupervised children (21.2% of visits; 95% CI, 18.4 to 24.0). After the exclusion of unsupervised ingestion of dietary supplements by children, 65.9% (95% CI, 63.2 to 68.5) of emergency department visits for single-supplement–related adverse events involved herbal or complementary nutritional products; 31.8% (95% CI, 29.2 to 34.3) involved micronutrients. Herbal or complementary nutritional products for weight loss (25.5%; 95% CI, 23.1 to 27.9) and increased energy (10.0%; 95% CI, 8.0 to 11.9) were commonly implicated. Weight-loss or energy products caused 71.8% (95% CI, 67.6 to 76.1) of supplement-related adverse events involving palpitations, chest pain, or tachycardia, and 58.0% (95% CI, 52.2 to 63.7) involved persons 20 to 34 years of age. Among adults 65 years of age or older, choking or pill-induced dysphagia or globus caused 37.6% (95% CI, 29.1 to 46.2) of all emergency department visits for supplement-related adverse events; micronutrients were implicated in 83.1% (95% CI, 73.3 to 92.9) of these visits.
An estimated 23,000 emergency department visits in the United States every year are attributed to adverse events related to dietary supplements. Such visits commonly involve cardiovascular manifestations from weight-loss or energy products among young adults and swallowing problems, often associated with micronutrients, among older adults. (Funded by the Department of Health and Human Services.)